TRANSDERMAL fentanyl (Duragesic, Janssen, Titusville, NJ) is indicated in the management of chronic pain in opioid-tolerant patients requiring opioid analgesia and is used in the treatment of cancer pain. We present a case of acute toxic delirium in a patient being treated with transdermal fentanyl.
The patient was a 14-yr-old, 41-kg boy with adenocarcinoma of unknown origin, metastatic to the liver and skeleton. He had received maximal radiation and chemotherapeutic treatment without success 3 months before admission. He was treated at home by his oncologist with transdermal fentanyl for management of his painful metastases. Other medications included 0.11 mg levothyroxine daily, 400 mg magnesium oxide twice daily, 600 mg ibuprofen as needed, and 25 mg diphenhydramine as needed. Doses of these medications had not changed for 2 months before presentation, and he took the ibuprofen and diphenhydramine infrequently. The only change in his therapy was an incremental increase in his transdermal fentanyl dose. Transdermal fentanyl was begun at 25 micro gram/h and was increased in 25-micro gram/h increments to 100 micro gram/h over 2 months. After each increase, the patient was maintained for 1-2 weeks before further increases were made. The day after the increase from 75 to 100 micro gram/h, he became more agitated than usual, progressing over 1 week to extreme agitation and hyperactivity. He was unable to sleep and was awake for much of the night before presentation. He presented for the reported admission 1 week after the final increase.
On physical examination, he was alert and oriented but extremely agitated and was unable to sit still, pulling at his clothes, with apparent involuntary movement of his lower extremities. Evaluation by a pediatric neurologist demonstrated a nonfocal neurologic examination. His motor and sensory examination results were normal. Reflexes were normal and symmetric bilaterally without clonus. Asterixis was not present. His speech was at times incoherent or inappropriate. Vital signs were as follows: pulse 120 beats/min, respirations 18 breaths/min, blood pressure 110/70 mmHg, temperature 37.3 degrees Celsius, and hemoglobin saturation while breathing room air 99%. Physical examination was otherwise unremarkable. Remarkable laboratory findings included: blood urea nitrogen 25 mg/dL, creatinine 1.2 mg/dL, SGOT (serum glutamic oxalocetic transaminase) 278 u/l, and SGPT (serum glutamic pyruvic transaminase) 72 u/l. Other laboratory study results, including those of the thyroid function tests, were within normal limits. The patient was sedated with 5 mg midazolam and 225 mg pentobarbital, and a head computed tomography scan was obtained and showed normal results. A diagnosis of acute toxic delirium secondary to the fentanyl patch was made, and the patient was transferred to the pediatric intensive care unit.
The fentanyl patch was discontinued, and 90 mg oral MS Contin (Purdue Frederick, Norwalk, CT) four times daily was administered for analgesia and to avoid withdrawal. Over the next 18 h, he required two doses of 2 mg lorazepam for sedation. Twenty-four hours after removing the fentanyl patch, the patient was no longer agitated and was resting comfortably in bed. He was alert, with clear and appropriate speech, and was without involuntary movements. He denied any pain. He was observed for 1 day on the pediatric ward, during which time he remained calm, comfortable, and lucid. He was discharged 48 h after his initial presentation. Except for the conversion from the fentanyl patch to MS Contin, no other medication changes were made, and he was discharged on the same medications and dosages that he was taking on admission. Discharge medications were 90 mg oral MS Contin three times daily, levothyroxine, magnesium, ibuprofen, and diphenhydramine. He suffered no apparent long-term sequelae.
This represents the first description of acute toxic delirium in a patient treated with transdermal fentanyl that clearly implicates the transdermal fentanyl delivery system. In addition, this is the first description of this reaction in a pediatric patient. Steinberg et al. described a similar reaction in an elderly patient, 
but many confounding factors were present, including a rapid increase in the patient's fentanyl dosage, lack of evaluation for hypoxia as a possible etiology of their patient's symptoms, and use of multiple other psychotropic medications in an elderly patient. A diagnosis was not reached until 10 days after admission, by which time multiple other medications were being taken by the patient, and interventions had been made that make the diagnosis uncertain. These, as well as other concerns, were raised in an editorial that accompanied the publication of Steinberg et al.'s case report. 
The differential diagnosis of delirium includes focal neurologic disease and systemic disease. Neurologic problems that cause focal symptoms as well as an acute confusional state include head trauma, cerebral vascular disease, embolism and infarct, neoplasia, infection, and epilepsy. Patients with delirium secondary to a systemic disorder are often without focal signs. Metabolic, endocrinologic, or infectious problems can cause an acute delirium. Drugs and toxins can precipitate an acute delirium through acute intoxication or through withdrawal. Finally, psychiatric disease must be considered. 
In our case, the patient presented in an acute delirium. A history and physical examination were performed, focusing on the neurologic examination, which was nonfocal, though he had many of the findings characteristic of delirium. Life-threatening abnormalities were quickly evaluated with pulse oximetry and laboratory evaluation. Further laboratory evaluation for metabolic and endocrinologic abnormality was performed, and results were essentially normal. Because of the patient's history of metastatic cancer, a computed tomography scan of the head was performed. After carefully reviewing the patient's history, it was apparent that the only change made in his medical regimen was the increase in his fentanyl patch dosage. All of his other medications had been at a stable dosage for 2 months before this episode. A presumptive diagnosis of acute toxic delirium secondary to the transdermal fentanyl delivery system or fentanyl metabolites was made, the patch was removed, and the patient was transferred to the pediatric intensive care unit. His symptoms resolved within 24 h of removal of the fentanyl patch. All of his other medications were continued throughout the hospitalization and discharge at their preadmission dosages, which makes it unlikely that they or their metabolites contributed to the delirium. An equianalgesic dosage of sustained-release morphine provided adequate pain relief and eliminated the possibility of opioid withdrawal on removal of the fentanyl patch. He continued at home without recurrence of the symptoms that led to his admission.
Initial laboratory studies demonstrate evidence of mild hepatic injury and renal dysfunction of insufficient degree to cause delirium by themselves, but possibly of sufficient degree to effect drug metabolism. Steinberg et al. describe the metabolism of fentanyl to norfentanyl and postulate that the accumulation of norfentanyl, like normeperidine, may cause central nervous system stimulation, though the actions of norfentanyl remain speculative. 
There are no reported data qualifying or quantifying the central nervous system effects of norfentanyl or whether there is any effect. Both fentanyl and meperidine are phenylpiperidine derivatives; their chemical structures and those of their metabolites are similar. Normeperidine has been demonstrated to cause a variety of central nervous system stimulatory effects. [4,5]
In normal patients, norfentanyl is rapidly metabolized to despropionyl norfentanyl, but this process may be impaired in patients with significant hepatic dysfunction. 
A literature review located a single brief case report of fentanyl-induced delirium caused by intravenous fentanyl. 
Although it is tempting to associate our patient's symptoms with a derangement in the metabolism or elimination of fentanyl or its metabolites, there is not sufficient information available to reach any valid conclusions, and to do so would be conjecture.
Clinicians who prescribe transdermal fentanyl should be aware of this potential complication. If central nervous system excitatory symptoms develop in a patient being treated with transdermal fentanyl, after other causes of delirium have been ruled out, consideration should be given to removing the patch and observing the patient while maintaining appropriate monitoring. An equianalgesic regimen of another opioid should be started to provide analgesia and prevent withdrawal.
1. Steinberg RB, Gilman DE, Johnson F III: Acute toxic delirium in a patient using transdermal fentanyl. Anesth Analg 75:1014-1016, 1992.
2. Bailey PL, Stanley TH: Package inserts and other dosage guidelines are especially useful with new analgesics and new analgesic delivery systems. Anesth Analg 75:873-875, 1992.
3. Brown MM, Hachinski VC: Acute confusional states, amnesia, and dementia, Harrison's Principles of Internal Medicine. Edited by Isselbacher KJ, Braunwald E, Wilson JD, Martin JB, Fauci AS, Kasper DL. New York, McGraw-Hill, 1994, pp 139-141.
4. Kaiko RF, Foley KM, Grabinski PY, Heidrich G, Rogers AG, Inturrisi, CE, Reidenberg MM: Central nervous system excitatory effects of meperidine in cancer patients. Ann Neurol 13:180-185, 1983.
5. Armstrong LJ, Bersten A: Normeperidine toxicity. Anesth Analg 65:536-538, 1986.
6. McClain DA, Hug CC: Intravenous fentanyl kinetics. Clin Pharmacol Ther 28:106-114, 1980.
7. Crawford RD, Baskoff JD: Fentanyl-associated delirium in man. ANESTHESIOLOGY 53:168-169, 1980
© 1995 American Society of Anesthesiologists, Inc.